Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 9, NWS Wichita, KS

April 26, 2024Wilson County, Kansas

NWS Wichita, KS issued this tornado warning at Apr 26, 2024, 4:03 PM CDT for Wilson County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2024, 4:03 PM CDT (21:03 UTC)
Expired
Apr 26, 2024, 4:31 PM CDT
In force
28 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Wilson County, KS

The radar

The Wichita radar (KICT), 138 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 4:20 PM CDTFUNNEL CLOUD1 Nnw Benedict, KSVideo feed relayed funnel cloud.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 2:12 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 573 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
573 m²/s²
0-3 km storm-relative helicity
572 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

455 
WFUS53 KICT 262103
TORICT
KSC205-262145-
/O.NEW.KICT.TO.W.0009.240426T2103Z-240426T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
403 PM CDT Fri Apr 26 2024

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Northwestern Wilson County in southeastern Kansas...

* Until 445 PM CDT.

* At 402 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located 5 miles north of Buxton, moving northeast at 
  35 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Fredonia around 410 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Benedict and New Albany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3753 9597 3760 9596 3773 9576 3752 9569
      3745 9596
TIME...MOT...LOC 2102Z 233DEG 31KT 3752 9593 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

JAKUB
2 follow-up statements
240 
WWUS53 KICT 262116
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
416 PM CDT Fri Apr 26 2024

KSC205-262145-
/O.CON.KICT.TO.W.0009.000000T0000Z-240426T2145Z/
Wilson KS-
416 PM CDT Fri Apr 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR CENTRAL
WILSON COUNTY...

At 416 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Fredonia, moving east at 20 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Fredonia around 420 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Benedict.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3752 9590 3757 9590 3773 9576 3752 9569
      3747 9587
TIME...MOT...LOC 2116Z 250DEG 17KT 3752 9585 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

JAKUB
378 
WWUS53 KICT 262131
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
431 PM CDT Fri Apr 26 2024

KSC205-262140-
/O.CAN.KICT.TO.W.0009.000000T0000Z-240426T2145Z/
Wilson KS-
431 PM CDT Fri Apr 26 2024

...THE TORNADO WARNING FOR NORTHWESTERN WILSON COUNTY IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Kansas.

Remember, a Tornado Warning still remains in effect for northeast 
Wilson county. 

&&

LAT...LON 3752 9590 3757 9590 3773 9576 3752 9569
      3747 9587
TIME...MOT...LOC 2129Z 233DEG 31KT 3760 9572 

$$

JAKUB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Apr 26, 2:38 PM CDT, 1 hour 25 minutes earlier. Its key messages:

  • Strong to severe storms remain possible across the Flint Hills this afternoon and early evening.
  • Severe storms, a few possibly significant, likely midday Saturday into Saturday night.
  • Active weather return by the middle of next week.
Area forecast discussion, Apr 26, 2:38 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
238 PM CDT Fri Apr 26 2024

.KEY MESSAGES...

- Strong to severe storms remain possible across the Flint Hills
  this afternoon and early evening.

- Severe storms, a few possibly significant, likely midday
  Saturday into Saturday night.

- Active weather return by the middle of next week.

&&

.DISCUSSION...
Issued at 143 PM CDT Fri Apr 26 2024

A upper level wave and associated surface cold front will continue
to move eastward across Kansas this afternoon. Current satellite
imagery was showing agitated cumulus in the deeper moisture east of
the Kansas Turnpike in response to the approaching wave/cold front.
Thunderstorms are expected to develop this afternoon and some of
them could produce significant severe weather. SHIP parameter values
are supportive of significant hail over two inches in size, damaging
winds around 65mph, and a strong tornado will also be possible given
low LCLs favorable low-level SRH(especially for any storm that can
remain more discrete).  The activity should shift eastward into
Missouri by late this afternoon/early evening.

Tomorrow still has the potential to bring significant severe
weather to the area, there remains a higher degree of
uncertainty than one might like this close the event. There
remains uncertainty in the forecast ranging from how potential
convection initiating in SW Oklahoma tomorrow morning could
disturb the warm sector, to expected storm mode in the CWA, and
to timing of CI over the area.

What we know is confidence is growing that more widespread
coverage of storms is expected, but the degree of the severe
risks remain in question. The deeper and more amplified trough
pattern is continuing to hold thus as the severe event goes on,
expect flooding to begin to play a bigger role in event. With
heavy rainfall and training storms possible, a flood watch has
been issued across portions of south central and southeast
Kansas from tomorrow afternoon through Sunday morning. Expect
rises on rivers and creeks and impacts to low water crossings.

A weak cap and ample forcing for ascent from the ejecting
trough, along with strong warm moist advection may generate
storms early tomorrow afternoon. If so, severe hazards would be
limited to very large hail and damaging winds for the start of
the event. As the afternoon continues, and storm coverage
increases, we may see the expected hail size reduce as anvil
seeding tempers the otherwise very large hail threat. That said,
storms that can remain more discrete to semi discrete, likely
closer to the dryline will continue to pose a very large hail
threat. The threat for a strong tornado builds as we move into
the late afternoon and early evening as the LLJ/SRH ramps up.
However, the confidence in the magnitude of the tornado threat
is lower given potential messy storm mode by the time the
environment would support them. The window for any discrete to
semi discrete storms/broken lines appears short.

The sfc low tomorrow will be in the vicinity of western KS and
is progged to deepen and setup a dryline just west of the CWA by
peak heating. Moderate to strong instability (2500-3500 J/kg)
will combine with strong flow (50kts+ bulk shear), with a
developing LL Jet/strong SRH late afternoon/early evening, and
modest 3CAPE. Any storm that can remain discrete or even semi-
discrete in this type of environment will pose significant
hazards including a strong tornado, large to very large (2-3+
inch) hail, and damaging wind gusts. Expect the storms to go
upscale with time and transition to mainly a wind and flooding
threat as we head into tomorrow evening and night. The sooner
storms go upscale, the sooner the sig hail and sig tor threat
gets reduced. Most activity should end by Sunday morning, with
just far southeast KS potentially lingering through late Sunday
morning.

The upper trough will lift northeastward on Sunday, making way for a
warming trend as we go into the middle the next week. Quiet weather
will prevail at least until middle of next week and into the end
of next week as the next western CONUS trough develops with
embedded shortwaves moving through the mean flow.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1234 PM CDT Fri Apr 26 2024

In the short-term, MVFR ceilings will persist across far
southeast Kansas. By mid afternoon, a few thunderstorms are
expected to form from roughly the Flint Hills on east, along a
sharpening dryline. Any storm that develops will be capable of
severe weather, including large hail, damaging winds, and
perhaps a tornado or two. The storm threat should exit east into
Missouri by around 00-02z this evening. Thereafter, we are
expecting MVFR to possibly IFR ceilings to expand/spread north
late tonight once again.

&&

.FIRE WEATHER...
Issued at 330 AM CDT Fri Apr 26 2024

Today: Very high grassland fire danger is expected this afternoon
as dry air and windy conditions affect portions of central Kansas.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.
Flood Watch from Saturday afternoon through Sunday afternoon
for KSZ053-069>072-093>096-098>100.

&&

DISCUSSION...CDJ/KMB
AVIATION...ADK
FIRE WEATHER...BMB
Hazardous weather outlook, Apr 26, 10:48 AM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1048 AM CDT Fri Apr 26 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271600-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1048 AM CDT Fri Apr 26 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few isolated thunderstorms are possible this afternoon and
evening, primarily along and east of a line from Emporia to Eureka
to Sedan. If storms are able to form, they will be capable of
baseball size hail and damaging winds. A tornado or two cannot be
ruled out as well.

Strong south to southwest winds gusting to 35 to 45 mph will impact
central and eastern Kansas today. The strong winds will fuel very
high grassfire danger this afternoon over central and north-
central Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe storms are possible on Saturday. There is also the potential
for localized flooding where training thunderstorms occur.

Thunderstorm chances may linger across far southeast Kansas on
Sunday. Additional storm chances are possible Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible along and east of the Flint Hills
this afternoon and evening, and areawide Saturday afternoon and
night.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Apr 26, 3:16 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
316 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     Hail             3 NW Fall River         37.64N 96.07W
04/26/2024  M1.50 Inch       Greenwood          KS   Emergency Mngr

&&
Local storm report, Apr 26, 3:43 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
343 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     Hail             1 W New Albany          37.57N 95.96W
04/26/2024  E1.00 Inch       Elk                KS   Trained Spotter

            May have had a wall cloud initially.

&&
Local storm report, Apr 26, 3:45 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
345 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Tornado          3 S New Albany          37.53N 95.94W
04/26/2024                   Wilson             KS   Storm Chaser

            Video confirmation of a tornado.

&&
Local storm report, Apr 26, 3:50 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
350 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Tornado          4 N Coyville            37.74N 95.89W
04/26/2024                   Woodson            KS   Storm Chaser

            storm chaser report.

&&

MWM
Local storm report, Apr 26, 3:55 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
355 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Tornado          4 SSW Yates Center      37.82N 95.77W
04/26/2024                   Woodson            KS   Fire Dept/Rescue

&&

MWM
Local storm report, Apr 26, 4:00 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
400 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             1 W New Albany          37.57N 95.95W
04/26/2024  M1.00 Inch       Wilson             KS   Trained Spotter

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 12:29 AM CDTSpecial Weather StatementICTChautauqua, Elk31 min
Apr 26, 3:16 AM CDTSpecial Weather StatementICTHarper29 min
Apr 26, 3:34 AM CDTSevere Thunderstorm WarningICTHarper, Sumner41 min
Apr 26, 4:02 AM CDTSpecial Weather StatementICTSumner28 min
Apr 26, 4:12 AM CDTSevere Thunderstorm WarningICTCowley, Sumner17 min
Apr 26, 4:32 AM CDTSpecial Weather StatementICTButler28 min
Apr 26, 4:56 AM CDTSpecial Weather StatementICTButler34 min
Apr 26, 7:16 AM CDTSpecial Weather StatementICTAllen, Neosho29 min
Apr 26, 10:42 AM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more8 hr
Apr 26, 2:04 PM CDTSpecial Weather StatementICTElk26 min
Apr 26, 2:08 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk67 min
Apr 26, 2:29 PM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 11 more53 hr
Apr 26, 2:38 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson52 min
Apr 26, 2:44 PM CDTTornado WarningICTElk, Greenwood43 min
Apr 26, 3:09 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Wilson36 min
Apr 26, 3:22 PM CDTTornado WarningICTGreenwood, Wilson, Woodson38 min
Apr 26, 3:33 PM CDTTornado WarningICTElk, Wilson27 min
Apr 26, 3:48 PM CDTTornado WarningICTWoodson16 min
Apr 26, 3:56 PM CDTTornado Warning Tornado observedICTWilson34 min
Apr 26, 4:28 PM CDTTornado WarningICTAllen, Neosho, Wilson34 min
Apr 26, 4:53 PM CDTTornado WarningICTAllen31 min
Apr 26, 6:31 PM CDTSpecial Weather StatementICTAllen14 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.